Indiana, 2020

Damaging Winds in Indiana, November 25, 2020

November 25, 2020 · NWS IND · 3 events in 2 counties and zones

During the evening hours of November 25th, a fast moving upper level system and surface cold front brought widespread rain and scattered thunderstorms to much of central Indiana. Storms remained below severe criteria for much of the day until a portion of the line began to bulge out in southeastern Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the evening hours of November 25th, a fast moving upper level system and surface cold front brought widespread rain and scattered thunderstorms to much of central Indiana. Storms remained below severe criteria for much of the day until a portion of the line began to bulge out in southeastern Indiana. This bulge briefly began to show signs of rotation and produced damaging thunderstorm wind gusts across portions of Shelby and Bartholomew counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Nov 25, 3:56 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Nov 25, 3:56 PM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
356 PM EST Wed Nov 25 2020

.UPDATE...
The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below.

&&

.SYNOPSIS...
Issued at 352 PM EST Wed Nov 25 2020

A marginal threat of strong to severe storms continues through early
this evening across central Indiana before the stacked storm system
slowly weakens while crossing the region to the northeast.
Generally dry, seasonal, yet mostly cloudy conditions will then
persist through Friday. Partly to mostly clear skies will prevail
this weekend before the next system brings chilly daytime temps
and chances of rain and snow late Sunday through Tuesday.

&&

.NEAR TERM /Rest of Today and Tonight/...
Issued at 355 PM EST Wed Nov 25 2020

A marginal risk of strong to severe storms remains through early
this evening...the main risks being isolated damaging winds and
perhaps a tornado being the main threats.  While today's widespread
rain has pushed north out of the region...light to moderate
convective rains are now crossing the southwestern/western counties
from SSW-to-NNE...around the counter-clockwise spin of the slowly-
approaching stacked low over central Illinois.  This convection may
intensify over the next several hours, although the overall lack of
sunshine so far today has not enhanced the low-level warm
advection...nevertheless impressive shear will maintain the low
severe threat.  Lapse rates will steepen as the core of the stacked
low begins to cross the CWA early this evening.  Latest HRRR's
solution appears to resolve this set-up well, with the last of
organized convection exiting our northeastern counties by 200z.

Widespread 15-25 kt non-thunderstorm gusts are expected through 6z
when the stacked circulation will have departed to the northeast.
Winds should thereafter stay light as the circulation weakens/fills,
and a subsidence inversion sets-up over the region...which will also
maintain considerable cloudiness for central Indiana through dawn
Thursday. The threat of patchy drizzle also exists late tonight
across the southern counties where weak lift will cross to the
east before dawn.

&&

.SHORT TERM /Thursday through Saturday/...
Issued at 355 PM EST Wed Nov 25 2020

Overcast skies will prevail for much of Thanksgiving Day courtesy
the subsidence inversion, even though mid levels will be quite dry
in wake of the stacked low.  The inversion will also limit mixing,
allowing only generally light breezes.  This west-southwesterly flow
will, however, keep Thanksgiving no colder than seasonal chill...
although did knock a couple degrees off the NBM output given the
considerable clouds.  Clouds should break across southern counties
by midday...and then the rest of the CWA, from west to east, by
early evening...although considerable cloudiness will persist
through Thursday night.

The next, rather weak wave will then push cold front across the
region early Friday, and with no organized precipitation per a
shallow/weak H500 PVA.  Skies will finally clear Friday evening as
seasonably strong high pressure builds into the region from west to
east...however readings will be no lower than seasonal given the
Pacific origins of the air mass, and the flow will remain light
while turning to northwesterly...with the next upper ridge already
be building into the Mid-West by early Saturday.  Clear skies will
finally return for Saturday, coupling with light west winds for a
pleasant late autumn day.

High temperatures will be around 50F through the end of the week,
except for Friday where 50-55 will be the rule.  Low temperatures
will range from the mid to upper 40's tonight...to near 40 Thursday
night...and near 30 Friday night.

&&

.LONG TERM /Saturday night through Wednesday/...
Issued at 153 PM EST Wed Nov 25 2020

Dry weather will bookend this period on Saturday night/Sunday and
again on Wednesday. A strong storm system is expected to bring
precipitation on Monday and Tuesday.

Weak ridging aloft is suggested by the ECMWF on Saturday Night
into Sunday across Central Indiana...bringing dry weather to
Central Indiana. Low pressure strengthening across the southern
plains is expected to push north into the Ohio Valley on Sunday
Night into Monday. This low is depicted to combine with a much
stronger upper trough digging out of the northern plains.
Meanwhile...strong ridging is depicted to be in place over the
Atlantic and Eastern Canada. This high is expected to block the
progression of the low pressure system...allowing it to stall and
retrograde across IN/MI/OH on Tuesday. This will keep Central
Indiana within a favorable area for clouds and precip. As cold air
wraps into the system on Monday and Tuesday...temps should be
cold enough for the first accumulating snow of the
season...particularly in eastern Central Indiana. However at this
point we need to stay tuned as changes in the path and progress
of the low are likely.

The Low is depicted to finally exit to the north by Wednesday
leaving dry and cool NW Canadian flow across Indiana.

&&

.AVIATION /Discussion for the 252100Z IND Taf/...

Radar trends show area of showers set to impact IND near 21-22Z SW
of the TAF site...pushing northeast. Thunder continues to be null
in the area with no flashes reported in the area. Given the
overall diminishing trend on radar with this feature as well as
the HRRR continuing to back off in stronger development...removed
the TS and VCTS mention as this feature moves through.
Otherwise...mainly IFR and Low MVFR continues.

Previous Discussion Below

/Discussion for the 251800Z Tafs/...
Issued at 1214 PM EST Wed Nov 25 2020

IMPACTS: Brief MVFR conditions possible this afternoon...but
mainly IFR CIGS are expected through most of the TAF Period.

DISCUSSION: Surface low pressure near STL will push northeast
along a warm front to near LAF and then to NE Indiana and lower
Michigan. Cyclonic lower level flow expected through much of the
Taf Period. HRRR suggests a few showers or TSRA development across
southern Central Indiana after 20Z as a few hours of Heating are
possible within the dry slot that is currently entering Indiana.
Thus have used a tempo group of TSRA to account for this window
where storms may pass at IND and BMG.

Thunder not expected at HUF and LAF as the low pressure center is
expected to push close to those spots...keeping thick clouds and
limiting heating. HRRR fails to show heavier shower/storm
development at those spots.

As the low departs to the northeast ...wrap around cyclonic flow
may keep a few light showers in the area along with IFR CIGs
through 03Z. Time heights suggest plentiful lower level moisture
through late tonight through Thursday morning as a strong mid
level subsidence inversion will be in place in the wake of the
departed low.

CONFIDENCE: Medium confidence for Thunderstorms in the 20-23Z
window at IND and BMG. High confidence for IFR CIGS for much of
the period.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...AGM
NEAR TERM...AGM
SHORT TERM...AGM
LONG TERM....Puma
AVIATION...JP
Hazardous weather outlook, Nov 25, 4:32 AM EST, 13 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
432 AM EST Wed Nov 25 2020

INZ021-028>031-035>049-051>057-060>065-067>072-261100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
432 AM EST Wed Nov 25 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: A few strong to severe storms are possible this afternoon
into the evening.

Hazards: Locally heavy rain. localized flooding, damaging winds,
isolated tornadoes and lightning.

Timing: Locally heavy rain and localized flooding through early
evening. Damaging winds, isolated tornadoes and lightning, this
afternoon and early evening.

Discussion: An potent occluded system will sweep northeast across
central Indiana this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Light snow is possible at times Sunday night into early
next week. Minor to no snow accumulation is expected.

Discussion: Dry weather expected Thanksgiving Day through Sunday
morning under the influence of high pressure. Precipitation is
possible Sunday night through early next week as a northern and
southern system merge nearby.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be possible this afternoon and early evening.

.STORM MOTION STATEMENT...

The expected storm motion today is from the southwest at 40 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The Indianapolis radar (KIND), 69 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bartholomew

When
November 25, 5:40 PM EST
Where
Bartholomew County, 2.55 mi WSW of Ogilville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.110, -86.060

A tree of unknown size was downed by thunderstorm wind gusts at this location.

Thunderstorm Wind, Shelby

When
November 25, 5:45 PM EST
Where
Shelby County, 1.75 mi WSW of Flat Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.360, -85.860

A tree of unknown size was downed by thunderstorm wind gusts along the 1200 block of County Road 1100 South.

Thunderstorm Wind, Bartholomew

When
November 25, 5:50 PM EST
Where
Bartholomew County, 2.33 mi NNW of Old St Louis
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.350, -85.800

A tree of unknown size was downed by thunderstorm wind gusts at this location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922944, 922945, 922946.